question regarding an issue i have with my Japanese white pine. It seems to have a fertilizer “allergy”. Whenever i applied fertilizer (organic / medium application) during the past two seasons the tree reacted with the needles starting to get yellow. Last year in spring the tree received (unknowing to me, applied by a well meaning family member) one watering with togijiru (water from washing rice). This time tree reacted strongly by ultimately shedding all needles.
The foliage came back and I re-potted the tree last fall and it now is in good health (judging from the foliage, buds did not start to push too much).
Any ideas suggestions on what could be the reason/root cause for this behavior and how to manage the situation (besides obviously no fertilization).
Hey Antelion. If it only happened when you fertilized, my first thought would be something contributing to the competition of water and nutrients trying to enter the plant’s roots, leading to an increase in nutrient uptake and a decrease in water.
When did you last repot the pine? Sounds like it’s the wrong fertiliser or it’s living on the edge?
the pine was bought about 6 years ago. i re-potted it once in that time last fall. Fertilizer (before the rice slurry) was organic pelletized (i believe hangokoro brand).
That IS odd…
What soil do you have it planted in, and the relative pH of your soil and water? Is the pot inner surface odd in any way? I would also check the pH of a weak slurry of the fertilizer. PH papers will give a quick ballpark.
Sounds like, possibly, low pH re-arranging distribution of metals ions and poisoning the tree. Magnesium, manganes, etc…
Other trees respond to this?
the others i have were not acting up. Prior to re-potting it was in the soil from the bonsai nursery (Japan). Now it is in 1:1:1. No chance to check the soil ph of the old soil, water is at 7.4. Inner surface was w/o any abnormalities as far is i can recollect.
My concern now is how to re-introduce fertilizer if at all without risking yet the next needle shedding/weakening.